This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
I have chronic bladder infections and on long term Macrobid and still get frequent UTIs. I have had 3+ bacteria for the last 2 months despite Cipro and Levaquin. This morning the UTI is back with burning, frequency. They did not do a C&S before Cipro I think because it is always e-coli. What could be wrong with these 2 meds not working?....I am so tired of this pain and burning. I also have had lower back pain and groin pain for the last 2 mos. I have been diagnosed with LUTS and had vaginal tape 10 yrs ago for prolapse. What do you recommend ?
It is not uncommon for women of your age to suffer from UTI. Most urinary tract infections occur in the lower urinary tract, which includes the bladder and urethra. The condition occurs when the normally clean lower urinary tract is infected by bacteria and becomes inflamed. Urinary tract infections are very common. Most of the time, symptoms of a urinary tract infection disappear within 24 - 48 hours after treatment begins. However, if the condition occurs more than twice in 6 months, lasts longer than 2 weeks, or does not respond to usual treatment, it is considered chronic. The elderly are at increased risk for such infections.
Culture and sensitivity urine cultures are mandatory for UTI. Chronic urinary tract infections should be treated thoroughly because of the chance of kidney infection (pyelonephritis). Antibiotics can help control the bacterial infection. You MUST finish the entire course of prescribed antibiotics. Your doctor will decide which antibiotic is best for you. You might need to take antibiotics for long periods of time (as long as 6 months - 2 years), or you may need stronger antibiotics. Your health care provider may also recommend low-dose antibiotics after acute symptoms have gone away.
Medicines are available to help reduce the burning and urgency of cystitis. Ascorbic acid can decrease the amount of bacteria in the urine. Increasing the intake of fluids (2000 - 4000 cc per day) encourages frequent urination, which flushes the bacteria from the bladder. Avoid fluids that irritate the bladder, such as alcohol, citrus juices, and drinks containing caffeine. Follow-up urine cultures may be needed to make sure that bacteria are no longer in the bladder.
I have had 3 UTIs in last 6 months. How long should I be off the Levaquin I just finished before having a C&S? I was put on Macrobid for 1 year in August after finishing 10 days of Cipro. September 3+ bacteria on Cipro again 10 days then October 29 bacteria 3+ again just completed 10 days of Levaquin. I only had C&S back in August and none since. Is there a better long term med better than Macrobid?. I am allergic to sulfur. I have Sjogren's and urinary stricture. It is very painful most days and the frequency is hard to deal with. I appreciate any help??
Thanks so much!
It is great to hear from you. It is quite evident that the reason for your recurrent UTI is the stricture. When someone has a stricture there is incomplete evacuation of urine from the bladder which leads to stasis of urine and thus raising the chances of an UTI.
Have you consulted a urologist in this regard. You are having way too many UTI which can affect your general health and also your bladder and kidneys. Do consult a urologist and seek surgical intervention as medical conservative treatment is of limited benefit.
If the stricture is widened the cause of your recurrent UTIs would be sorted out.
If you have any further queries do get in touch with me.
Thanks for you post. Take care and do keep me updated.
I am 39 healthy female with recurring UTI's. No STD's, normal CT and US. Cystoscopy in April showed inflammation no other abnormalities. Residual urine about 100cc's during positive cultures.
Had 1st UTI in March culture positive for kliebiella over 100000 but no wbc on urinalysis and all the clinical symptoms of uti. Took 2 months (in 10 day increments) on bactim 800 and one month on low dose bactrim to cure.
2nd UTI in July treated with Augmentin no culture or UA done.
3rd UTI Oct positive for ecoli over 100000 was resistant to alot of meds so puton macrobid 7 days. Within 48 hours of stopping macrobid symptoms came back culture showed ecoli again and same macrobid for 7 days. Then symptoms returned and again ecoli put inpt on imipenem for 10 IV doses and dc with macrobid for 7 days. Then culture positive for ecoli again now ESBL.
No UA has ever shown WBCs but cultures grow bacteria and frequency, urgency, nocturia and burning present.
Can you have a UTI with NO wbc's present in UA and bacterial growth on culture?
I'm a 21 year old female and have been having at least 1 UTI per month since June. I feel like such a bother to my doctor whom I call often to get an antibiotic. I've been on 3 days of Bactrim each time that I have had a UTI. I'm having protected sex, increased my water intake, and have been doing my best to lower my caffiene. I'm not sure what could be causing this issue. I went for a UA which showed elevated WBC's, along with protein, and other elevated levels. My symptoms are synonomous with UTI's but my doctor seems to think that there may be some other infection going on. What do you think?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.